At some, but not all, of my infusion sites I am left with red and swollen “bumps,” oval in shape and about 1/2 inch by 1 inch in size. I use Inset 30 infusion sets, the ones with the angle insertion.
I just came from my doctor’s office. The diabetes educator told me that these bumps are the result of pooling insulin. I am skeptical about this. I am more apt to believe that this is an allergic reaction or the skin tissue responding to overuse, possibly scar tissue.
Does anyone else have any idea what these infusion site irritations are? Is my insulin absorption impeded by this skin reaction? Any ideas, experiences, or information is appreciated.
I have those bumps at times after I remove a infusion set. They usually just go away after a few days. All I do after I remove a set is dab some teatree oil on the spot and forget about it.
Good luck. Hope you resolve this to your satisfaction.
Ron – Thanks for the reply. I put some Polysporin on the infusion after I remove the set. It does eventually heal. What I’m wondering though, is what effect on insulin absorption that this red inflammation has. I also wonder if this is caused by site overuse.
Thanks for the link. I’ll check it out.
I don’t think there’s any one answer re those bumps. Sometimes (especially when they don’t itch), I think they’re just from the skin being pressed by the insertion site, so the center is raised, with a depressed ridge around it…kind of like the wrinkles you get in your skin if you sleep on top of a squished up blanket.
At other times, when they’re itchy, I think they are definitely some sort of sensitivity; whether to the insulin or the adhesive from the tape. I find that when they’re just itchy, but not sore, my site is usually working okay, but as soon as I start experiencing soreness, my bg’s go up and I know I have to change the site.
Ruth – You’re right about no single reason accounts for these infusion site bumps. I’ve discovered that this issue has been the subject of a very active thread posted on this site in June 2008.
I just got off the phone with the help line at Animas. I talked with a friendly customer service rep who uses an Animas pump and a Dexcom CGM. We discussed several factors that could be in play. She said that since I’ve been using my belly for 25 years for insulin injections/pump sites, that I may have scar tissue. The link above also contains a good deal of discussion on scar tissue. I just established a new site below my beltline and slightly aft of the hip bone.
She also said that if the inset 30 (30 degree angled insertion set) is inserted at a shallower angle then the insulin infusing into the tissue near the skin may be causing irritation. She added that I might want to experiment with another brand of insulin; I’ve been using Novolog for many years. I’ve placed a call into my doctor’s office requesting an insulin rx to check this out.
The Animas rep raised the issue of infection as well. She suggested that I use an IV prep wipe before I insert the set.
This is a many faceted problem. To solve it I am going to experiment with non-abdomen sites, try new insulin, and use antiseptic wipes to eliminate the possibility of site infections.
Thanks for your comment.
I’ve got a pretty strict rotation regimen. I start on the right side of my abdomen, way over, almost under my arm. I can get two sites, top to bottom, there (the ribs are lower there than in middle of abdomen). Then I move over and start just below the ribs, and I can get 3 sites up/down between ribs and above hip. Then I move over once more for another 3 sites. Then I can get two sites directly above navel, between the bottom of my sternum and two inches above my navel. Then I move to the left of the navel, just under ribs, and start the up/down rotation on the left side. When I’ve finished all the sites on my abdomen, I go to the back of my right side (hip/butt) area, and I can get another four sites there. All in all, I’ve got about 22 sites. Since I usually get the full 3.5 days out of any one site, I don’t have to reuse a site for 77 days, so it has plenty of time to fully heal.
I also use IV prep wipe, and I use tegaderm patches to insert my site through, because I’m very sensitive to the adhesive on the insertion set. I also use a dab of neosporin ointment on the site when I remove it…I’ve been told you don’t need to do that, but to me it’s another “just in case” level of security. I think it helps the sites heal a bit faster, but that could be just my imagination!
Ruth – I’ve never been systematic with the infusion sites like you describe. I just alternate between left and right abdomen and I avoided spots that showed any evidence of a previous infusion site. I think what you’re doing, however, is a better idea. It gives every site a good long chance to heal.
Good to hear how you’re handling it. Thanks for the comment.
Oh gosh, Terry…if I did it randomly, I just know I’d end up using the same site over and over again. Sometimes the site stays red for a few days, but more often than not, by day 3 or 4, I can’t even see the spot where it was. That’s why I follow such a strict rotation, which is so important in avoiding scar tissue.
This really helped. I have been battling with sore spots lately and I am apparently not using them as efficiently as I could after seeing your method. I change sites every other day but even still I would have more usage with your system. Thank you!